Gemcitabine‐associated livedoid thrombotic microangiopathy with associated sclerema neonatorum‐like microscopic changes

José M Mir-Bonafé, Concepción Román‐Curto, Ángel Santos‐Briz, Javier Cañueto, Emilia Fernández‐López, Pablo Unamuno

Journal of Cutaneous Pathology · 2012 · 11 citations · 8 references

Concepts

Abstract

Gemcitabine is a deoxycytidine analog antimetabolite that is now accepted as first-line treatment for advanced and metastatic pancreatic carcinoma. Gemcitabine-related thrombotic microangiopathy associated with systemic hemolytic-uremic syndrome or thrombotic thrombocytopenia purpura has rarely been described. Herein, we report a patient who developed a livedoid thrombotic microangiopathy with no signs of associated hemolytic-uremic syndrome. Cutaneous thrombotic microangiopathy occurred after the administration of his 17th cycle and a cumulative dose of 53.65 g/m(2) of gemcitabine. Some authors have suggested that this toxicity may be dose-related, and a 10th cycle or a cumulative dose of 9-56 g/m(2) have been proposed as the prothrombotic threshold. Interestingly, dermatopathologic findings were limited to the subcutis and they consisted of small-vessel occlusion by intravascular fibrin and leukocytes, vessel wall thickening and endothelial cell swelling. Surprisingly, we observed some structures arranged radially with needle-shaped clefts resembling those of sclerema neonatorum. Awareness of this potential cutaneous toxicity by dermatologists and dermatopathologists is extremely important.

References

8